Colorado, 2008Winter Weather in Colorado, April 2 to 3, 2008
April 2 to 3, 2008 · NWS GJT · 5 events in 5 counties and zones
Low pressure that moved across the northern Rockies and another system that moved across the central Rockies combined to bring significant snowfall to the central and northern mountains of western Colorado.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure that moved across the northern Rockies and another system that moved across the central Rockies combined to bring significant snowfall to the central and northern mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 3:21 AM MST, 7 hours 39 minutes earlier.
Area forecast discussion, Apr 2, 3:21 AM MST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MDT WED APR 2 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A PROGRESSIVE FLOW OVER THE AREA WILL USHER IN MORE UNSETTLED
WEATHER. A CLOSED LOW OFF THE CALIFORNIA COAST AND A SHORTWAVE
TROUGH OVER THE PACIFIC NORTHWEST WILL MERGE AS THEY MOVE OVER
THE GREAT BASIN AND DESERT SOUTHWEST LATE TODAY AND TONIGHT. THIS
WILL BRING INCREASING MOISTURE TO THE AREA WITH A COLD FRONT MOVING
INTO THE AREA FROM THE NORTHWEST TONIGHT. SOME LIGHT PRECIPITATION
EXPECTED ACROSS THE NORTHERN AND CENTRAL MOUNTAINS AHEAD OF THESE
SYSTEMS TODAY...MAINLY NEAR THE CONTINENTAL DIVIDE. BROAD AREA OF
ASCENT PROGGED OVER THE AREA TONIGHT UNDER THE LEFT EXIT AND
RIGHT ENTRANCE REGIONS OF A SOUTHERN AND NORTHERN JET. THE COLD FRONT
WILL CONTINUE SOUTHEAST ACROSS THE AREA TONIGHT AND EXIT THE SOUTH
THURSDAY AFTERNOON. JET SUPPORT WILL FADE EAST THURSDAY BUT
OROGRAPHIC FORCING IN COLD ADVECTION NORTHWEST FLOW AND AFTERNOON
INSTABILITY AS THE MID LEVEL COLD AIR AXIS MOVES OVERHEAD WILL KEEP
MOUNTAIN SNOW GOING FOR THE MUCH OF THE MOUNTAINS OF WESTERN
COLORADO WITH RAIN AND SNOW SHOWERS ELSEWHERE. NO HIGHLITES THIS
FORECAST PACKAGE WITH FORECAST SNOW AMOUNTS GENERALLY IN THE 3
TO 5 INCH RANGE TONIGHT THROUGH THURSDAY FOR THE CENTRAL AND NORTHERN
MOUNTAINS OF WESTERN COLORADO.
HIGH PRESSURE WILL BUILD OVER THE AREA THURSDAY NIGHT WITH DRYING
AND DECREASING CLOUDS FROM WEST TO EAST AS SUBSIDENCE TAKES OVER.
EXPECT THE TYPICAL LINGERING AREAS OF LIGHT SNOW ALONG THE
CONTINENTAL DIVIDE THURSDAY NIGHT.
EXPECT WARM ADVECTION IN WEST SOUTHWEST FLOW TO BOOST DAYTIME HIGH
TEMPERATURES SEVERAL DEGREES TODAY COMPARED TO YESTERDAY. COOLER
THURSDAY IN POST FRONTAL AIR MASS.
.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...
UPPER RIDGE BEGINS TO ENTER THE REGION EARLY FRIDAY. THE RIDGE MOVES
QUICKLY TO THE EAST AND FLATTENS. NORTHWESTERLY FLOW ALOFT
TRANSITIONS TO WESTERLY FLOW BY FRIDAY NIGHT. LEFT LINGERING SHOWERS
OVER THE NORTHERN MOUNTAINS OF WESTERN CO AS EARLY FRIDAY. AN UPPER
LEVEL LOW SKIRTS THE NORTHERN PORTION OF THE CWA LATER ON SATURDAY.
THE GFS BRINGS THE LOW FARTHER SOUTH AND INCREASES CHANCES OF POPS
FOR SATURDAY NIGHT. THE PROGRESSIVE TROF WILL EXIT EARLY SUNDAY
MORNING AND POPS WILL AGAIN DECREASE. FLOW ALOFT REMAINS MORE
WESTERLY WITH A SLIGHT RIDGE INDICATED INTO THE NEW WEEK ALTHOUGH A
NUMBER OF DISTURBANCES MOVE THROUGH THE FLOW AND KEEP THE WEATHER
UNSETTLED. GFS HAS A SHORTWAVE MOVING IN FROM SOUTHERN CA ENTERING
THE AREA LATER MONDAY AND BRINGING PACIFIC MOISTURE WITH IT. MODELS
SHOW A SPLIT TROUGH PRODUCING SOUTHWESTERLY FLOW ALOFT BY TUESDAY
THAT HELPS ADD MOISTURE BEFORE THE MAIN AXIS SLIDES EAST AND OVER
EASTERN UT AND WESTERN CO BY LATE TUESDAY AFTERNOON AND OVERNIGHT.
&&
.AVIATION...
MOISTENING WESTERLY FLOW AHEAD OF TWO APPROACHING WEATHER SYSTEMS
WILL YIELD LOCAL MVFR TO IFR CEILINGS AND VISIBILITY IN MOUNTAIN SNOW
FROM AROUND VAIL PASS TO THE STEAMBOAT SPRINGS AREA THROUGH 18Z
TODAY...EXPANDING TO THE MOUNTAINS NORTH OF KVEL AFTER 18Z. VFR TO
PREVAIL ELSEWHERE TODAY WITH SOME ISOLATED AFTERNOON LIGHT RAIN OR
SNOW SHOWERS. WIDESPREAD SNOW AND MVFR TO IFR CONDITIONS DEVELOPING
NORTH OF A LINE FROM KGUC TO KEEO AFTER 00Z THIS EVENING AS A COLD
FRONT MOVES INTO THE AREA. SCATTERED MVFR TO IFR ELSEWHERE IN
RAIN AND SNOW SHOWERS TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...TAL
LONG TERM....AS
AVIATION.....TAL
Hazardous weather outlook, Apr 2, 4:59 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 AM MST WED APR 2 2008
COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
459 AM MST WED APR 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED MOUNTAIN SNOW SHOWERS WILL TODAY OCCUR FROM AROUND VAIL
PASS TO THE STEAMBOAT SPRINGS AREA. LITTLE ACCUMULATION IS EXPECTED.
WIDESPREAD SNOW WILL DEVELOP OVER THE CENTRAL AND NORTHERN MOUNTAINS
OF WESTERN COLORADO TONIGHT AS A COLD FRONT MOVES INTO THE AREA.
SCATTERED RAIN AND SNOW SHOWERS WILL OCCUR ELSEWHERE. SNOW
ACCUMULATIONS WILL GENERALLY RANGE FROM 2 TO 5 INCHES OVER THE HIGHER
MOUNTAINS ACROSS THE CENTRAL AND NORTH TONIGHT...WITH 2 INCHES OR
LESS FOR THE REMAINDER OF THE MOUNTAINS AND NORTHERN VALLEYS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOUNTAIN SNOW...AND SCATTERED RAIN AND SNOW SHOWERS AT LOWER
ELEVATIONS WILL CONTINUE ON THURSDAY. ADDITIONAL ACCUMULATIONS OF 1
TO 3 INCHES CAN BE EXPECTED FOR MUCH OF THE MOUNTAINS OF WESTERN
COLORADO.
THERE IS A CHANCE OF MOUNTAIN SNOW OVER THE WEEKEND...ESPECIALLY
ACROSS THE NORTH. MONDAY AND TUESDAY...ANOTHER WEATHER SYSTEM WILL
MOVE INTO THE AREA WITH MOUNTAIN SNOW POSSIBLE ACROSS THE ENTIRE
AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. HOWEVER...
SPOTTERS AREA ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WINDS
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE.
TAL
Winter Weather, Northwestern San Juan Mountains
- When
- April 2, 11:00 AM MST to April 3, 4:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 4 to 9 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 2, 1:00 PM MST to April 3, 8:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred.
Winter Weather, Flattop Mountains
- When
- April 2, 1:00 PM MST to April 3, 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred.
Winter Weather, Elkhead and Park Mountains
- When
- April 2, 2:00 PM MST to April 3, 8:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 2, 2:00 PM MST to April 3, 8:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 4 to 7 inches occurred with a local amount of 20 inches at Schofield Pass.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Funnel Clouds in Louisiana, April 2, 20082 events
- Hail and Damaging Wind in Florida, April 2, 200850 kt wind · 2 events
- Strong Wind in Pennsylvania, April 2, 2008$1,000 · 1 event
- Waterspout in Gulf of Mexico, April 2, 20081 event
- Blizzard in Alaska, April 2 to 3, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95555, 95552, 95554, 95551, 95553.